Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Quad Cities, IA

June 3, 2002Jackson County, Iowa; Carroll County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 3, 2002, 10:16 PM CDT for Jackson County, Iowa; Carroll County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2002, 10:16 PM CDT (03:16 UTC)
Expired
Jun 3, 2002, 11:10 PM CDT
In force
54 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Jackson County, IA, Carroll County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS53 KDVN 040316
SVRMLI
IAC097-ILC015-040410-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST JACKSON COUNTY IN EAST CENTRAL IOWA
  CARROLL COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1110 PM CDT

* AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF SABULA...
  OR 12 MILES NORTH OF CLINTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   RIVERVIEW BY 1020 PM CDT.
   SAVANNA BY 1025 PM CDT.
   CENTER HILL BY 1030 PM CDT.
   MOUNT CARROLL BY 1040 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

$$

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:43 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jun 3, 2:43 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 PM CDT MON JUN 3 2002

ELEVATED SHOWERS AND FEW TSRA ACROSS NORTHERN HALF CWFA HELPED ALONG
BY MID LEVEL VORT MAX SEEN ON 88D LOOPS MOVING INTO NE IA AT 18Z.
VISIBLE IMAGERY SHOWS LARGE AREA FULL SUNSHINE MOST OF DAY SO FAR
FROM I-80 SOUTH BUILDING HIGH SURFACE INSTABILITY. THIS HAS RESULTED
IN 30 DEGREE N TO S TEMPERATURE GRADIENT WITH RAIN COOLED...GREAT
LAKES AIRMASS IN 50S NORTH AND 90S WITH DEWPOINTS IN 70S IN FAR
SOUTH AT 18Z. KDVN SHOWS E-W OUTFLOW BOUNDARY...NOW LIKELY SYNOPTIC
FRONT...ABOUT 25 MI S OF RDA AND INCHING SLOWLY N. WITH BOUNDARY
CONTINUING TO BISECT AREA THROUGH TUESDAY...TIMING AND PLACEMENT OF
HIGHEST TSRA POTENTIAL AND TRYING TO GET CLOSE TO REALITY WITH LARGE
TEMPERATURE GRADIENT MAIN FORECAST CHALLENGES.

INITIAL CONCERN WILL BE LATE AFTERNOON SEVERE POTENTIAL AS H7 WAVE
SEEN ON PROFILER NETWORK PUSHES INTO SW...THEN CENTRAL IA AND MAY
INITIATE SURFACE BASED CONVECTION ALONG FRONT WHERE CAP WILL BE
WEAKEST IN E-SE IA. WILL LEAVE OUT SEVERE WORDING FOR NOW SINCE MUCH
UNCERTAINTY IN WHERE AND WHEN CONVECTION WILL INITIALIZE. MORE
WIDESPREAD MCS EXPECTED TO FORM WELL N OF FRONT AS HAPPENED PAST FEW
NIGHTS AND TRACK E THEN SE. WILL KEEP LIKELY POPS GOING IN NORTHERN
2/3RDS WITH MENTION OF LOCALLY HEAVY RAINFALL AND CHANCE TSRA FOR
FAR SOUTH OVERNIGHT. FORCING TO AID CONVECTION LOOKS BETTER TONIGHT
THAN PAST FEW DAYS WITH IMPRESSIVE SHORTWAVE SEEN ON WV IMAGERY
MOVING INTO SW KS UNDERPLAYED BY MODELS WILL LIKELY PLAY ROLE IN
LATE EVENING MCS DEVELOPMENT IN NE NEB/NW IA. MODELS SHOW H5 POS
VORTICITY CENTERS TAKING MORE SRLY PATH THAN LAST NIGHT AND
ANTICIPATE TRACK AT LEAST INTO NRN ZONES. HEAVY RAIN POTENTIAL
CONTINUES...ESPECIALLY LATE TONIGHT AND EARLY TUESDAY WITH H85 FLOW
BECOMING PARALLEL TO LOW LEVEL BOUNDARY AND UPPER LEVEL FLOW.

ALL MODELS AGREE ON BIG PICTURE WITH WESTERN H5 TROUGH MOVING
THROUGH WEDNESDAY PRECEDED BY SURFACE CYCLONE CURRENTLY OVER WESTERN
KS PASSING TO S EARLY WED TO END RAIN CHANCES. DO THINK ETA HAS
BETTER QPF PLACEMENT TONIGHT FURTHER N...WHEREAS AVN TOO FAR S INTO
CAPPED WARM SECTOR. THIS COULD SHIFT IF SIGNIFICANT EVENING
CONVECTION PUSHES SURFACE FRONT BACK SOUTH.

WILL KEEP LIKELY POPS GOING THROUGH TUESDAY EXCEPT IN FAR S...THEN
LIKELY ALL ZONES TUESDAY NIGHT AS MAIN LOW RIDES ALONG FRONT TO
SOUTH AND THEN SWEEPS IT EASTWARD. WARMER FWC HIGHS PREFERRED...
EXCEPT IN FAR N AND NE...WHERE CLOUDS AND REENFORCING E-NE SURFACE
FLOW TO KEEP TEMPS NEAR TO BELOW GUIDANCE.

EXTENDED...MODEL CONCENSUS IS SURFACE HIGH THURSDAY...THEN FLAT 500H
RIDGING/ZONAL FLOW FRIDAY INTO EARLY SATURDAY. MRF BRINGS SURFACE
AND UPPER LOWS ALONG US/CAN BORDER SATURDAY NIGHT AND SUNDAY WITH
FROPA FOR SHOWER CHANCES. WILL KEEP CHANCES GOING INTO MONDAY AS
TIMING OF UPPER WAVE PASSAGE TO NORTH MAY KEEP INSTABILITY SHOWERS
GOING. ONLY MINOR CHANGES MADE TO MOS TEMPERATURES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLS

In the hours before

Local storm report, Jun 3, 7:18 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT MON JUN 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    DEWITT                    IA   45 MPH TSTM GUST
06/03/02   CLINTON                        40 TO 45 MPH WINDS
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0620 PM    1 W ANDALUSIA             IL   1 INCH HAIL
06/03/02   ROCK ISLAND                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 PM    BUFFALO                   IA   .25 INCH HAIL
06/03/02   SCOTT                          .25 INCH HAIL REPORTED
                                          BY FIRE AND RESCUE AND
                                          RELAYED THROUGH
                                          SHERIFFS DEPARTMENT.

0700 PM    MILAN                     IL   .25 INCH HAIL
06/03/02   ROCK ISLAND                    REPORTED BY STORM
                                          SPOTTER.

0705 PM    MILAN                     IL   URBAN FLOODING
06/03/02   ROCK ISLAND                    SOME STREETS REPORTED
                                          TO BE CURB FULL AND
                                          SOME STREET LIGHTS WERE
                                          NOT WORKING.  .
                                          REPORTED BY STORM
                                          SPOTTER.

0710 PM    5 W FREEPORT              IL   URBAN FLOODING
06/03/02   STEPHENSON                     MAINLY RURAL FLOODING
                                          WITH WATER REPORTED IN
                                          FIELDS AND SOME DITCHS
                                          FULL OF WATER.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 3, 7:42 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT MON JUN 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    STERLING ARPT             IL   53 MPH TSTM GUST
06/03/02   WHITESIDE                      RECORDED BY AUTOMATED
                                          OBSERVING EQUIPMENT AT
                                          THE AIRPORT.
Local storm report, Jun 3, 10:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 PM CDT MON JUN 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    MORRISON                  IL   URBAN FLOODING
06/03/02   WHITESIDE                      STREETS IN MORRISON
                                          REPORTED TO BE ABOUT
                                          CURB FULL OF WATER DUE
                                          TO HEAVY RAIN.  .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:07 PM CDTSevere Thunderstorm WarningDVNDubuque53 min
Jun 3, 11:13 PM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
Jun 4, 4:06 AM CDTFlash Flood WarningDVNDubuque5 hr
Jun 4, 5:24 AM CDTFlash Flood WarningDVNJackson, Jones5 hr
Jun 4, 6:24 AM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
Jun 4, 7:25 AM CDTFlash Flood WarningDVNCedar, Clinton, Muscatine, Scott6 hr
Jun 4, 8:43 AM CDTFlash Flood WarningDVNLinn3 hr
Jun 4, 8:55 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware50 min
Jun 4, 9:06 AM CDTFlash Flood WarningDVNDubuque5 hr
Jun 4, 10:02 AM CDTSevere Thunderstorm WarningDVNLinn43 min
Jun 4, 10:20 AM CDTFlash Flood WarningDVNJackson, Jones5 hr
Jun 4, 10:31 AM CDTSevere Thunderstorm WarningDVNCedar, Muscatine44 min
Jun 4, 11:04 AM CDTSevere Thunderstorm WarningDVNDelaware41 min
Jun 4, 11:43 AM CDTFlash Flood WarningDVNBuchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 4 more6 hr
Jun 3, 10:16 PM CDTFlash Flood WarningDVNWhiteside6 hr
Jun 3, 11:24 PM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson76 min
Jun 4, 4:30 AM CDTFlash Flood WarningDVNCarroll, Stephenson, Whiteside5 hr
Jun 4, 8:57 AM CDTFlash Flood WarningDVNHenry, Mercer, Rock Island5 hr
Jun 4, 9:38 AM CDTFlash Flood WarningDVNCarroll, Stephenson, Whiteside5 hr
Jun 4, 1:30 PM CDTSevere Thunderstorm WarningDVNMercer, Warren45 min
Jun 4, 1:41 PM CDTFlash Flood WarningDVNBureau, Putnam4 hr
Jun 4, 3:54 PM CDTSevere Thunderstorm WarningDVNMcDonough51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.